Indiana, 2022

Hail in Indiana, May 14, 2022

May 14, 2022 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm occurred. The storm was within a few small clusters of thunderstorms that occurred during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm occurred. The storm was within a few small clusters of thunderstorms that occurred during the evening. The storms were ahead of a cold front that extended from northwest Illinois through central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 14, 5:42 PM CST, 58 minutes earlier.

Area forecast discussion, May 14, 5:42 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
642 PM CDT Sat May 14 2022

.UPDATE...
Issued at 642 PM CDT Sat May 14 2022

Aviation discussion updated for 00z TAFs.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 215 PM CDT Sat May 14 2022

With mid 60s dew points and mid 80s temperatures, there is still
a chance for diurnal instability showers/storms, despite the
relative dearth of current coverage. Cam modeling shows the
activity just to our north/east may backbuild into our east, while
some (not all) appear to congest the agitated cu field in SEMO and
develop active convection there. It's enough to tailor pops from
slight chance (west) to mid chance (east) thru the heating hours.
Severe potential is limited, but at least some minimal DCAPE and
virtually no inhibition might lend toward an isolated downburst
chance with a rogue cell or two.

Afterward, that warm/soupy air will remain settled under a
relative clear-out. Numerical mos suggests with light winds/clear
skies and dew point depressions dropping to 3F or less, patchy
fog may develop.

Tmrw is our best chance of storms, including strong-svr storms, as
a cold front approaches/makes passage. It hits at peak heating and
all Cams are active with its linear development. Given the early
summer-like heat/humidity/instability, this focusing mechanism and
attendant steepening of lapse rates during the afternoon will
promote bowing segments with strong/svr potential for wind/hail.We
remain predominantly under a slight risk, excepting a portion of
our Ozarks enveloped within the Enhanced risk that was issued
primarily for parts of KS/OK/SW MO.

The Monday airmass will be pleasant post fropa, with 70s
commonplace for highs and markedly lower humidity.

.LONG TERM...(Tuesday through Saturday)
Issued at 215 PM CDT Sat May 14 2022

Much of Tuesday still looks to be nice, as the high pressure ridge
axis responsible for the pleasant conditions Monday goes on and
shifts its axis across the area and eastward. Just developing return
flow may allow a small pop chance to sneak into our far west late
in the day, as dew points and temperatures begin to nudge upward
again.

Meanwhile, a transition to a more zonal flow pattern allows
Plains development to stream across the FA thereafter, offering
what looks to be more or less, off and on pcpn chances thru the
remainder of the week. It is difficult to trust the timing or
determine the exact meso influences therin, but the model's
synoptic scale boundary evolution suggests best pcpn chances to be
focused mid week, vs late week.

In fact, toward days 6-7, a stronger carving of an upper level
trof will make its way into the Mississippi Valley, while
regressive ridging in the East dearths our Friday pop, before it
amplifies again going into the weekend with the approach of the
aforementioned long wave trof.

With respect to temps/humidity, after Tuesday, it looks like
the summer like feel, with highs in the 80s, and lows and dew
points in the 60s/near 70, returns.

&&

.AVIATION...
Issued at 642 PM CDT Sat May 14 2022

An outflow boundary is currently moving across terminals KOWB/KEVV
causing a temporary wind shift to easterly and wind gusts over 20
kts. Thunderstorms are currently across southwest IN and
surrounding areas, but will diminish later this evening. Western
terminals have a lower but non-zero chance of showers and
possibly a thunderstorm this evening. Late tonight into the early
morning there is the potential for some patchy fog to develop
across all terminals. While any fog will be localized, vis can
drop down to 2-3 miles during this time. Showers and a few
thunderstorms return later tomorrow afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DW
AVIATION...DW
Hazardous weather outlook, May 14, 1:32 PM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
232 PM CDT Sat May 14 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
232 PM CDT Sat May 14 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A chance of thunderstorms this evening may include an isolated
stronger storm with gusty winds or hail, but locally heavy rain
and lightning will be the primary anticipated hazards.

Patchy fog may be locally dense late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe storms with damaging winds and large hail
will be possible Sunday afternoon and evening. Otherwise, locally
heavy rain and lightning will be the primary hazards for the
entire region Sunday afternoon through Sunday night.

A chance of thunderstorms returns to the forecast from late
Tuesday through Friday. The best chance will be Wednesday and
Wednesday night. Locally heavy rain and lightning are expected to
be the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this weekend.

In the hours before

Special weather statement, May 14, 5:37 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
637 PM CDT Sat May 14 2022

KYZ019>021-150000-
Muhlenberg KY-McLean KY-Daviess KY-
637 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of south central
Daviess, northeastern Muhlenberg and southeastern McLean Counties
through 700 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Livermore, or 7 miles east of Calhoun, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Livermore around 645 PM CDT.

This includes Western Kentucky Parkway between Mile Markers 61 and
65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3725 8705 3733 8710 3735 8709 3736 8712
      3754 8723 3762 8710 3757 8702 3747 8711
      3748 8713 3745 8710 3737 8711 3736 8709
      3737 8707 3737 8704 3732 8699 3729 8698
TIME...MOT...LOC 2336Z 321DEG 13KT 3754 8712

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

RJP

The radar

The Evansville,IN radar (KVWX), 40 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Posey

When
May 14, 6:40 PM CST
Where
Posey County, Mt Vernon
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -87.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017446.